Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 145, NWS Pittsburgh, PA

July 14, 2015Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2015, 3:32 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2015, 3:32 PM EDT (19:32 UTC)
Expired
Jul 14, 2015, 4:15 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:43 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 14, 2:43 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT TUE JUL 14 2015

.SYNOPSIS...
THUNDERSTORMS SOME SEVERE WILL IN THE AREA THIS AFTERNOON AND
EVENING. LESS HUMID CONDITIONS WILL RETURN LATER WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LINE OF STORMS...SOME SEVERE IN CENTRAL OHIO HEADING EASTWARD.
ALTHOUGH RAPID MOVEMENT WITH THESE STORMS, AS THE LINE LAYS OUT IN
A MORE EAST-WEST DIRECTIONS, MAY LEAD TO INCREASED DURATION OVER A
PARTICULAR AREA LEADING TO SOME LOCALLY HIGH RAINFALL AMOUNTS.

CAT POPS INTO EARLY EVENING AS MAIN UPPER TROUGH EXITS EAST.
DIMINISHING SHOWER CHANCES THROUGH THE NIGHT AS UPPER TROUGH
AND MUCH DRIER AIR WORKS SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BRING LOWER HUMIDITY AND SEASONAL TEMPERATURES
INTO FRIDAY. DEVELOPING ZONAL FLOW AND WARM ADVECTION WILL RETURN
SHOWER AND THUNDERSTORM CHANCES LATE FRIDAY AND AGAIN INTO THE
WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
RIDGE ACROSS THE SOUTHERN U.S. WILL RETROGRADE WESTWARD WITH THE
OHIO VALLEY BEING PLACED IN ZONAL FLOW ON TOP OF THE RIDGE.
TEMPERATURES NEAR SEASONAL AVERAGE WITH INCREASING HUMIDITY
THROUGH THE PERIOD AS HARD TO TIME SHORTWAVE RACE EAST ACROSS THE
REGION WITH CHANCE POPS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STRONG TO SEVERE THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF A COLD
FRONT DROPPING SOUTHEAST OUT OF THE GREAT LAKES THIS AFTERNOON
INTO THE EVENING. RESTRICTIONS IN SCATTERED STORMS WITH STRONGER
GUSTS IN OR NEAR STRONGER STORMS.

BEHIND THE FRONT TONIGHT COLD ADVECTION BRINGS ADDITIONAL
RESTRICTIONS IN LOWER STRATOCU.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE POSSIBLE LATER FRIDAY INTO SATURDAY AS A SYSTEM
APPROACHES FROM THE WEST.

&&

.EQUIPMENT...
KPBZ RADAR BACK UP IN OPERATION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 14, 12:47 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT TUE JUL 14 2015

MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021>023-041-
151700-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-
FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1247 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-PAZ014-020>023-029-073-074-WVZ001-002-151700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-BROOKE-
1247 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-013-015-016-151700-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
1247 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 2:33 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT TUE JUL 14 2015

PAZ007-141930-
MERCER-
233 PM EDT TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS NEAR KINSMAN...OR 13 MILES
NORTHWEST OF SHARPSVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HERMITAGE...GREENVILLE...MERCER...CLARK...JAMESTOWN...FREDONIA...
JACKSON CENTER...SHEAKLEYVILLE AND MAURICE K GODDARD STATE PARK.

THIS INCLUDES  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 118
AND 135.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHWESTERN PENNSYLVANIA.

LAT...LON 4147 8010 4121 8016 4128 8052 4149 8052
TIME...MOT...LOC 1832Z 278DEG 22KT 4141 8066

88
Special weather statement, Jul 14, 3:12 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT TUE JUL 14 2015

OHZ039>041-049-142015-
COLUMBIANA-HARRISON-TUSCARAWAS-CARROLL-
312 PM EDT TUE JUL 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIANA...
NORTHWESTERN HARRISON...CARROLL AND TUSCARAWAS COUNTIES...

AT 312 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SEBRING TO SUGARCREEK. MOVEMENT WAS
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...SALEM...COLUMBIANA...UHRICHSVILLE...EAST
PALESTINE...CARROLLTON...NEWCOMERSTOWN...MINERVA...LISBON...
DENNISON...STRASBURG...SUGARCREEK...LEETONIA...NEW WATERFORD...
AUGUSTA...SALINEVILLE...GNADENHUTTEN...MALVERN AND TUSCARAWAS.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 60 AND 95.

LAT...LON 4044 8171 4046 8167 4063 8167 4067 8146
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8052 4084 8052 4030 8127 4030 8134
      4021 8134 4022 8162 4037 8162 4037 8171
TIME...MOT...LOC 1912Z 309DEG 26KT 4102 8106 4050 8163

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:49 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Westmoreland3 hr
Jul 14, 2:33 PM EDTSpecial Weather StatementPBZMercer57 min
Jul 14, 3:55 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 14, 4:20 PM EDTSpecial Weather StatementPBZBeaver, Lawrence, Mercer, Venango40 min
Jul 14, 1:43 AM EDTSpecial Weather StatementPBZGuernsey, Noble47 min
Jul 14, 2:28 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas62 min
Jul 14, 3:12 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Tuscarawas63 min
Jul 14, 3:29 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble46 min
Jul 14, 3:36 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Jul 14, 4:17 PM EDTSpecial Weather StatementPBZBelmont, Harrison, Jefferson, Monroe43 min
Jul 14, 5:28 PM EDTSpecial Weather StatementPBZJefferson32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.